Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 24, 2014, 11:52 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2014, 11:52 PM HST (09:52 UTC)
- Expired
- May 25, 2014, 2:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 84 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
229
WGHW50 PHFO 250952
FFWHFO
HIC003-251245-
/O.NEW.PHFO.FF.W.0009.140525T0952Z-140525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1152 PM HST SAT MAY 24 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 245 AM HST
* AT 1141 PM HST...RADAR SHOWED HEAVY RAIN FALLING AT RATES IN
EXCESS OF 2 INCHES PER HOUR ALONG WINDWARD OAHU FROM HAUULA TO
KANEOHE. RAPID RISES IN STREAM LEVELS ARE OCCURRING IN PUNALUU
STREAM AND KAHANA STREAM.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...WAIKANE...AND KAAAWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2158 15799 2164 15786 2140 15775 2134 15782
2141 15797
$$
WROE2 follow-up statements
821
WGHW70 PHFO 251042
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1242 AM HST SUN MAY 25 2014
HIC003-251245-
/O.CON.PHFO.FF.W.0009.000000T0000Z-140525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1242 AM HST SUN MAY 25 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 245 AM HST...
RADAR DATA SHOW THAT THE HEAVIEST SHOWERS HAVE MOVED OFF OF WINDWARD
OAHU. GAUGES AT PUNALUU AND KAHANA HAVE BEGUN TO REPORT DECREASING
STREAM LEVELS...WHILE THE WAIKANE STREAM HAS RECENTLY SHOWN A VERY
RAPID RISE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIKANE AND
PUNALUU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2158 15799 2164 15786 2140 15775 2134 15782
2141 15797
$$
WROE293
WGHW70 PHFO 251131
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
131 AM HST SUN MAY 25 2014
HIC003-251141-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-140525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
131 AM HST SUN MAY 25 2014
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS DIMINISHED. THUS THE
FLASH FLOOD WARNING IS CANCELLED.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
LAT...LON 2158 15799 2164 15786 2140 15775 2134 15782
2141 15797
$$
WROEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 24, 8:30 PM HST, 3 hours 22 minutes earlier.
Area forecast discussion, May 24, 8:30 PM HST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SAT MAY 24 2014 .SYNOPSIS... HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN HALF OF THE STATE THROUGH SUNDAY...AS LIGHT WINDS AND HUMID CONDITIONS CONTINUE STATE-WIDE. THE THUNDERSTORM AND HEAVY SHOWER THREAT WILL DIMINISH ON MEMORIAL DAY AS TRADE WINDS BUILD OVER THE ISLANDS. TRADE WINDS WILL FOCUS SHOWERS ACROSS WINDWARD AND MAUKA AREAS THROUGH THE NEW WORK WEEK. && .DISCUSSION... SHOWERS AND THUNDERSTORMS AROUND KAUAI AND OAHU HAVE DIMINISHED SOMEWHAT IN THE PAST COUPLE OF HOURS...BUT EXPECT THUNDERSTORM ACTIVITY TO INCREASE AGAIN FROM THE WEST OVERNIGHT. A SURFACE TROUGH CURRENTLY SITS ABOUT 125 MILES NORTHWEST OF KAUAI WHILE A POTENT UPPER LEVEL TROUGH IS DIGGING SOUTHEASTWARD TO THE WEST OF THE ISLANDS. A MOIST AND UNSTABLE SOUTHERLY FLOW TO THE EAST OF THE TROUGH OVER KAUAI AND OAHU HAS TRIGGERED PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS TODAY...WITH A DOWNWARD TREND IN ACTIVITY OCCURRING AT PRESENT. AN IMPRESSIVE BLOWUP OF THUNDERSTORMS IS UNDERWAY 100 TO 250 MILES WEST OF KAUAI ALONG THE BASE OF THE UPPER LEVEL TROUGH. AS THE UPPER LEVEL TROUGH MOVES CLOSER TONIGHT... EXPECT HEAVY SHOWERS AND THUNDERSTORMS TO INCREASE. MEANWHILE... RATHER DRY AND STABLE CONDITIONS WILL PERSIST OVER THE EASTERN END OF THE STATE. VERY UNSTABLE CONDITIONS WILL DEVELOP OVER THE WESTERN HALF OF THE STATE ON SUNDAY...MAINTAINING THE HEAVY SHOWER AND THUNDERSTORM THREAT. THE UPPER TROUGH CURRENTLY WEST OF THE ISLANDS WILL PINCH OFF AN UPPER LEVEL LOW THAT WILL DRIFT NEAR KAUAI AND OAHU ON SUNDAY. THE AFTERNOON LIHUE SOUNDING SHOWED 500 MB TEMPERATURES OF -9C...BUT AS THE UPPER LOW MOVES OVERHEAD...THESE TEMPS ALOFT WILL DROP DOWN TO -12C...CREATING VERY UNSTABLE CONDITIONS BY LATE MAY STANDARDS. SINCE THE LOW LEVELS WILL REMAIN MOIST OVER KAUAI AND OAHU...EXPECT MORE HEAVY SHOWERS AND THUNDERSTORMS. IT/S IMPORTANT TO NOTE THAT THUNDERSTORMS WILL BE STRONGER THAN THEY WERE TODAY AND WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING. THE EASTERN PORTION OF THE STATE WILL CONTINUE TO BE HUMID AND SOMEWHAT DRY...BUT AN ISOLATED AFTERNOON HEAVY SHOWER WILL BE POSSIBLE. TRADE WINDS WILL BUILD OVER THE SATE ON MEMORIAL DAY...BUT INSTABILITY WILL LINGER AS THE WEAKENING UPPER LEVEL LOW MOVES OVER THE ISLANDS. THIS WILL SHIFT THE RAINFALL FOCUS OVER TO WINDWARD SLOPES AS FORECAST MODELS ARE HINTING AT DRIER AIR MOVING IN FROM THE EAST AT MID LEVELS. THAT SAID...THERE WILL BE ENOUGH INSTABILITY AROUND TO TRIGGER SOME AFTERNOON CONVECTION...PROBABLY ON THE HEATED LEEWARD SLOPES. BY MID WEEK...MODERATE TRADE WINDS WILL BE WELL ESTABLISHED. THE UPPER LOW WILL LINGER NEAR THE BIG ISLAND ON TUESDAY AND WEDNESDAY...BUT IT WILL LIKELY BE TOO WEAK TO HAVE AN IMPACT ON ISLAND WEATHER. AS A RESULT...LOOK FOR A RETURN TO TYPICAL TRADE WIND WEATHER. && .AVIATION... AIRMET SIERRA FOR MOUNTAIN OBSCURATION REMAINS POSTED FOR KAUAI...OAHU...MOLOKAI AND LANAI DUE TO LOW CLOUDS AND SHOWERS. THE MAIN BAND OF HEAVY SHOWERS AND THUNDERSTORMS ARE OVER THE KAUAI CHANNEL THIS EVENING...BUT ANTICIPATING KAUAI AND OAHU TO REMAIN ENTRENCHED IN THE MOUNTAIN OBSCURATION INTO SUNDAY. CLOUDS AND SHOWERS OVER MOLOKAI AND LANAI ARE EXPECTED TO DISSIPATE SOME OVERNIGHT...WHICH MAY ALLOW THE AIRMET TO BE DROPPED FOR THOSE ISLANDS. LOW CLOUDS...SHOWERS...AND THUNDERSTORMS ARE EXPECTED TO PERSIST FROM OAHU TO THE NORTHWEST THROUGH SUNDAY...WITH MVFR CONDITIONS LIKELY AND EMBEDDED IFR CONDITIONS. AROUND MAUI COUNTY...VFR CONDITIONS ARE EXPECTED TO PREVAIL...WITH BRIEF MVFR CONDITIONS POSSIBLE...ALONG WITH ISOLATED IFR CONDITIONS. THE BIG ISLAND SHOULD REMAIN PREDOMINANTLY VFR. && .MARINE... MODERATE SOUTHEAST WINDS WILL CONTINUE OVER THE WINDWARD AND SOUTHEAST WATERS OF THE BIG ISLAND...WITH LIGHT TO GENTLE SOUTHERLY WINDS OVER THE REMAINING COASTAL WATERS ADJACENT TO THE SMALLER MAIN HAWAIIAN ISLANDS. BASED ON THE LATEST FORECAST...THE WINDS ARE EXPECTED TO SHIFT TO AN EASTERLY DIRECTION AND STRENGTHEN STARTING SUNDAY EVENING. AS THE TRADE WINDS CONTINUE TO STRENGTHEN...WIND SPEEDS MAY REACH THE SMALL CRAFT ADVISORY /SCA/ CRITERIA IN THE TYPICALLY WINDY WATERS ADJACENT TO THE ISLANDS OF MAUI AND HAWAII COUNTIES STARTING MONDAY NIGHT. NOTE THAT RECENT OUTPUT FROM SOME OF THE GLOBAL MODELS HAVE BACKED OFF ON THE STRENGTH OF THE FORECAST TRADE WINDS...SO THERE IS A POSSIBILITY WIND SPEEDS MAY NOT ACTUALLY REACH SCA THRESHOLD EARLY NEXT WEEK. THE NEW LONG-PERIOD SOUTH SWELL...WHICH ARRIVED LAST NIGHT... CONTINUES TO BUILD SLOWLY THIS EVENING BASED ON OBSERVATIONS FROM THE BUOYS NEAR THE SOUTH SHORES OF THE ISLANDS. WE WILL CONTINUE TO MONITOR THESE BUOY OBSERVATIONS AS THIS SWELL CONTINUES TO FILL IN OVERNIGHT...SINCE THE SURF RESULTING FROM THIS SWELL MAY APPROACH THE HIGH SURF ADVISORY CRITERIA ALONG SOUTH FACING SHORES ON SUNDAY. REGARDLESS OF WHETHER OR NOT A HIGH SURF ADVISORY IS ISSUED...THIS SWELL IS EXPECTED TO PRODUCE ELEVATED SURF ALONG EXPOSED SOUTHERN BEACHES AND REEFS OF THE ISLANDS THROUGH MONDAY. THIS SWELL WILL SLOWLY SUBSIDE TUESDAY AND WEDNESDAY. ELSEWHERE...AS THE TRADES INCREASE EARLY NEXT WEEK...EXPECT CHOPPY SHORT-PERIOD WAVES TO GRADUALLY BUILD ALONG EAST FACING SHORES BY THE MIDDLE OF NEXT WEEK. ALSO...A NEW RELATIVELY LONG-PERIOD WEST NORTHWEST SWELL ARRIVING MONDAY NIGHT IS EXPECTED TO PRODUCE A SLIGHT BUMP IN SURF HEIGHTS IN EXPOSED NORTH AND WEST FACING SHORES OF THE ALOHA STATE FROM TUESDAY THROUGH THURSDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...WROE AVIATION...MBALLARD MARINE...HOUSTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:21 PM HST | Areal Flood Advisory | HFO | Kauai | 114 min |
| May 24, 4:32 PM HST | Areal Flood Advisory | HFO | Honolulu | 58 min |
| May 24, 10:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 92 min |
| May 25, 4:21 AM HST | Special Marine Warning | HFO | 54 min | |
| May 25, 5:11 AM HST | Special Marine Warning | HFO | 64 min | |
| May 25, 1:31 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 25, 1:35 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.